Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 124, NWS Green Bay, WI

July 14, 1998Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 14, 1998, 8:57 AM CDT for Oneida County, Wisconsin. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 1998, 8:57 AM CDT (13:57 UTC)
Expired
Jul 14, 1998, 10:00 AM CDT
In force
63 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Oneida County, WI

The radar

The Green Bay radar (KGRB), 174 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 9:10 AM CDTThunderstorm WindRhinelander, WI
Jul 14, 9:15 AM CDTThunderstorm WindClearwater Lake, WI
Jul 14, 9:24 AM CDTThunderstorm WindRhinelander, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2547 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 141357 RRA
SVRGRB
WIC085-141500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
857 AM CDT TUE JUL 14 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONEIDA COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 1000 AM CDT

* AT 855 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE
  THUNDERSTORM 25 MILES WEST OF RHINELANDER.  THE STORM WAS MOVING
  SOUTHEAST AT 30 MPH.  ANOTHER SEVERE STORM WAS OVER THE FAR NORTHERN
  PART OF THE COUNTY NEAR MINOCQUA.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKE TOMAHAWK
  HARSHAW
  HEAFFORD JCT

THESE ARE DANGEROUS STORMS WITH WIND GUSTS OVER 60 ZMPH AND LARGE HAIL.
MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

JKL/AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:00 AM CDT, 6 hours 57 minutes earlier.

Area forecast discussion, Jul 14, 2:00 AM CDT, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
200 AM CDT TUE JUL 14 1998

FORECAST PROBLEMS FOR THE DAY INCLUDE T-STORM CHANCES ACROSS THE NORTH
AND WARM TEMPS EVERYWHERE.

EARLY MORNING SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY WITH GOOD DEW
POINT DISCONTINUITY FROM NEAR MQT-DLH-MVX-TO NEAR RAP. IR-SATL 2KM LOOP
SHOWING SOME CLOUDS NOW BREAKING OUT IN THE VICINITY OF THIS FRONT AND
MQT 88-D SHOWS DECENT RETURNS ACROSS THE EASTERN PORTION OF THE U.P.

PROGS AND NTRANS DATA SHOW DECENT LOW-LEVEL CONVERGENCE AND SOME UPPER
LEVEL DIFFLUENCE ACROSS EXTREME NORTHERN WISCONSIN IN ASSOCIATION WITH
THIS FRONT THROUGH THE DAY...PLUS THE CAP APPEARS TO BE THE WEAKEST IN
THAT AREA AS WELL. FORECAST SOUNDINGS SHOW CAPES WILL RISE WELL OVER
2000 J/KG IN THAT AREA AS WELL. MESO ANALYSIS SHOWS NORTHERN WISCONSIN
ALSO SHOWS THE GREATEST INSTABILITY...THE WEAKEST CAP AND IS IN THE
GREATEST THETA-E ADVECTION AREA. RECOMMEND A SMALL POP ACROSS THAT AREA
FOR TSTORMS. THIS WILL ENTAIL BREAKING MARINETTE COUNTY BY ITSELF W/
MENTION OF N-HALF ACTIVITY FOR THAT COUNTY.

WARM...WARM...WARM TEMPS TO CONTINUE TO TODAY WITH 90'S A GOOD BET FOR
MOST OF THE AREA. HEAT INDICES SHOULD REMAIN UNDER 105 SO NO ADVISORY
RECOMMENDED. BUT I MAY ISSUE AN SPS LATER THIS MORNING JUST TO REMIND
PEOPLE ITS GOING TO BE HOT AND TO TAKE IT EASY.

LAKEBREEZE LIKELY AGAIN ALONG THE BIG POND...THAT MAYBE THE ONLY PLACE
ACROSS NE WISCONSIN TO REMAIN2 COOLER THAN 90.

COORDINATION W/LSE...MQT AND DLH THIS MORNING. THANKS.

ISAACSON

In the hours before

Special weather statement, Jul 14, 4:35 AM CDT, 4 hours 22 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-142125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
435 AM CDT TUE JUL 14 1998

...VERY WARM AND HUMID WEATHER EXPECTED ACROSS THE REGION TODAY...

TEMPERATURES THAT ARE EXPECTED TO RISE TO NEAR 90 DEGREES ALONG WITH
HIGH HUMIDITY LEVELS WILL PUSH HEAT INDICES TO NEAR 100 DEGREES TODAY.

THIS DANGEROUS COMBINATION OF HEAT AND HUMIDITY HAS THE POTENTIAL OF
PRODUCING SUNSTROKE...HEAT CRAMPS AND HEAT EXHAUSTION TO THOSE THAT
ARE EXPOSED TO THESE CONDITIONS FOR A PROLONGED PERIOD OF TIME.

IT IS HIGHLY RECOMMENDED THAT THOSE ENGAGED IN OUTDOOR ACTIVITY STAY
IN SHADED AREAS AND DRINK PLENTY OF FLUIDS TO AVOID HEAT RELATED
INJURIES.

CHECK ON ELDERLY OR HANDICAPPED NEIGHBORS THAT MAY NOT HAVE TO AIR
CONDITIONED QUARTERS.

ISAACSON
Special weather statement, Jul 14, 4:35 AM CDT, 4 hours 22 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-142125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
435 AM CDT TUE JUL 14 1998

...VERY WARM AND HUMID WEATHER EXPECTED ACROSS THE REGION TODAY...

TEMPERATURES THAT ARE EXPECTED TO RISE TO NEAR 90 DEGREES ALONG WITH
HIGH HUMIDITY LEVELS WILL PUSH HEAT INDICES TO NEAR 100 DEGREES TODAY.

THIS DANGEROUS COMBINATION OF HEAT AND HUMIDITY HAS THE POTENTIAL OF
PRODUCING SUNSTROKE...HEAT CRAMPS AND HEAT EXHAUSTION TO THOSE THAT
ARE EXPOSED TO THESE CONDITIONS FOR A PROLONGED PERIOD OF TIME.

IT IS HIGHLY RECOMMENDED THAT THOSE ENGAGED IN OUTDOOR ACTIVITY STAY
IN SHADED AREAS AND DRINK PLENTY OF FLUIDS TO AVOID HEAT RELATED
INJURIES.

CHECK ON ELDERLY OR HANDICAPPED NEIGHBORS THAT MAY NOT HAVE TO AIR
CONDITIONED QUARTERS.

ISAACSON
Special weather statement, Jul 14, 6:00 AM CDT, 2 hours 57 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-141700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT TUE JUL 14 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TODAY OR TONIGHT ACROSS THE
REGION...HOWEVER...A FEW THUNDERSTORMS COULD PRODUCE WIND GUSTS
APPROACHING SEVERE CRITERIA.

FORECAST:
THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY NORTHERN WISCONSIN TODAY AND
AGAIN TONIGHT. SOME OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS AND
BRIEF HEAVY DOWNPOURS.

DISCUSSION:
A WEAK SURFACE FRONT DRAPED ACROSS NORTHERN WISCONSIN WILL BE THE FOCAL
AREA FOR DEVELOPING THUNDERSTORMS TODAY. SEPERATING SLIGHTLY DRIER AND
COOLER AIR TO THE NORTH FROM THE VERY WARM...HUMID AND VERY UNSTABLE AIR
TO THE SOUTH...THE FRONTAL BOUNDARY WILL INTERACT WITH A WEAK UPPER AIR
DISTURBANCE FORECAST TO MOVE ACROSS NORTHERN WISCONSIN. THIS SHOULD LEAD
TO THUNDERSTORM DEVELOPMENT IN AREAS CLOSE TO THE FRONT.

SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS OUTLOOK WILL BE UPDATED AT NOON. IN THE MEANTIME...SHORT-TERM
FORECASTS WILL BE ISSUED AS NEEDED 8TO PROVIDE ADDITIONAL WEATHER
INFORMATION.

ISAACSON
Special weather statement, Jul 14, 6:00 AM CDT, 2 hours 57 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-141700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT TUE JUL 14 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TODAY OR TONIGHT ACROSS THE
REGION...HOWEVER...A FEW THUNDERSTORMS COULD PRODUCE WIND GUSTS
APPROACHING SEVERE CRITERIA.

FORECAST:
THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY NORTHERN WISCONSIN TODAY AND
AGAIN TONIGHT. SOME OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS AND
BRIEF HEAVY DOWNPOURS.

DISCUSSION:
A WEAK SURFACE FRONT DRAPED ACROSS NORTHERN WISCONSIN WILL BE THE FOCAL
AREA FOR DEVELOPING THUNDERSTORMS TODAY. SEPERATING SLIGHTLY DRIER AND
COOLER AIR TO THE NORTH FROM THE VERY WARM...HUMID AND VERY UNSTABLE AIR
TO THE SOUTH...THE FRONTAL BOUNDARY WILL INTERACT WITH A WEAK UPPER AIR
DISTURBANCE FORECAST TO MOVE ACROSS NORTHERN WISCONSIN. THIS SHOULD LEAD
TO THUNDERSTORM DEVELOPMENT IN AREAS CLOSE TO THE FRONT.

SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS OUTLOOK WILL BE UPDATED AT NOON. IN THE MEANTIME...SHORT-TERM
FORECASTS WILL BE ISSUED AS NEEDED 8TO PROVIDE ADDITIONAL WEATHER
INFORMATION.

ISAACSON

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:26 AM CDTSevere Thunderstorm WarningGRBForest64 min
Jul 14, 9:44 AM CDTSevere Thunderstorm WarningGRBLanglade61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.